Ask a doctor

Can Juvederm Accidentally Injected into Lower Orbital Fat Be Dissolved 12 Months Later?

I'm concerned with eyelid puffiness present for 12 months since having Juvederm to improve lower hollowness. Had no problem with Restylane previously. The swelling increases prior to and during my monthly cycle. I do retain some fluid during this time and the Juvederm puffiness gets even worse. Makes me look old & tired. I was advised the filler only lasts 6 to 9 months here. Hence I think it was possibly injected into the fat post-septum (?) Can it be dissolved if that's the case?

Doctor Answers (5)

Juvederm and lower eyelid swelling

+2

I have seen several reports from patients on the Internet claiming they have had more than a year of puffiness noted after a filler was injected. Many providers have indicated their preference to use Restylane in the lower eyelids as it causes less retention of water than Juvederm in this area. I have seen patients who have come to me in consultation to fix their problems related to fillers which were injected more than twelve months previously.  I do think that their can be occurrences that we can't always explain and fillers probably do last longer in some people than others. It is worth a trial of hyaluronidase injection to dissolve the filler that quite possibly remains.
 


Manhattan Dermatologist
5.0 out of 5 stars 32 reviews

Juvederm in fat compartment

+2

If juvederm has stayed around after injection now almost 12 months ago, hylauronidase can be injected to dissolve it.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 18 reviews

Juvederm® can be easily dissolved by treatment with hyaluronidase

+2

Juvederm® [and other hyaluronic acid "HA" fillers like Restylane®] can be easily dissolved by treatment with hyaluronidase. If the swelling you have described is related to Juvéderm®, the swelling will resolve after one or several treatments with hyaluronidase, injected into the involved area. Hylauronidase spreads extensively through the treated area, dissolving all of the natural and injected hyaluronic acid for 1-2 cm or more around the injection site. The natural hyaluronic acid in the tissue is replaced within a couple of days, and more Juvéderm can be injected a week later if you wish.

A unique advantage of HA fillers is that they can be quickly and easily reversed with hyaluronidase. Non-HA fillers are much more difficult to deal with when there is a problem.

Kevin C. Smith, MD
Niagara Falls Dermatologic Surgeon
4.0 out of 5 stars 2 reviews

You might also like...

Juvederm can be Dissolved

+1

Your question has several components.  First, the Juvederm you received was probably NOT Juvederm Ultra Plus, which lasts up to 12 months, but a different flavor of Juvederm, which lasts a shorter period of time. 

 

Second, yes, your Juvederm should be able to be dissolved with hyaluronidase if it's stil there.  However, since it's been 12 months after your injection, there is probably little to no Juvederm left.

 

Your puffiness that is related to your menstrual cycle may simply be your menstrual cycle, and not to any residual Juvederm.

 

Restylane and Juvederm are the same chemical, Hyaluronic Acid.  There is a slight formulation difference, and they are made by different companies, but they are quite similar in effectiveness.  I'm not certain if the episodic puffiness you feel is due to a Juvederm versus Restylane injection.

 

Best of luck to you!

 

Roy Kim, MD

Roy Kim, MD
San Francisco Plastic Surgeon
5.0 out of 5 stars 3 reviews

Lower eyelid puffiness 12 months after Juvederm injection

+1

Hyaluronic acid fillers like Juvederm and Restylane last longer in the lower eyelids than other areas of the face, so it is possible that some Juvederm is still there. By this time there should be very little of it, if any, there. However if it is present it would not be swelling more closer to the menstrual cycle.  That is more likely generated by your body.

If there is Juvederm still there, it can be dissolved with hyaluronidase, however, I recommend a consultation with your primary care physician regarding eyelid swelling.  There are a number of causes for that that would require a workup, including thyroid disease and high blood pressure.

 

Emily Altman, MD
Short Hills Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.